Hail, Brown
- When
- July 2, 2:50 AM CST
- Where
- Brown County, 0.84 mi SE of Columbia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.610, -98.310
A few severe storms developed along a weak boundary in Brown and Day counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A few severe storms developed along a weak boundary in Brown and Day counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 1, 7:29 PM CST, 7 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 829 PM CDT SUN JUL 1 2007 .UPDATE... FORECAST LOOKS TO BE IN PRETTY GOOD SHAPE. SOUNDING STILL LOOKS CAPPED TO SURFACE CONVECTION HERE IN THE NORTHEAST. LLJ HOWEVER WILL PROBABLY HELP SUSTAIN ELEVATED ACTIVITY...ESPECIALLY ACROSS NORTHERN CWA. TEMPERATURES LOOK OKAY. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. BIGGEST CHALLENGE IN THE NEAR TERM DEALS WITH PCPN CHANCES THROUGH WEDNESDAY...ALONG WITH TEMPS. STALLED BOUNDARY REMAINS ACROSS WESTERN SODAK...WITH STRONG MOISTURE PUSH AHEAD OF FEATURE. ACROSS WRN CWA...DWPTS HAVE STAYED IN THE LOW TO MID 60S...HELPING TO ALLEVIATE ANY BIG FIRE DANGER CONCERNS BY KEEPING RH VALUES UP. WATER VAPOR PIX SHOW NEXT UPPER WAVE MOVING INTO ERN MT/WY...SOME SOME BLACK HILLS CONVECTION TAKING PLACE AS WELL AS SOME ACCAS BEGINNING TO SET UP ACROSS SE NODAK. 7H THERMAL RIDGE FLATTENS SOMEWHAT OVERNIGHT AS WAVE PUSHES THROUGH. CURRENT WX GRID HAS CHC POPS RUNNING MAINLY ACROSS OUR NORTH OVERNIGHT...AND THIS STILL SEEMS VALID. AS 7H TEMPS FALL OVERNIGHT ACROSS OUR NORTH...COUPLED WITH DEVELOPING 40+ KT 85H JET BY 06Z TONIGHT...STILL COULD SEE SOME TSRA DRIFT/DEVELOP SOUTH INTO KABR CWA. MODELS SHOW NRN END OF STATIONARY FRONT SAGGING A BIT SOUTH OVERNIGHT...STALLING SOMEWHERE ACROSS CENTRAL SD ON MONDAY. 85H-7H Q-VECTOR CONVERGENCE...ALONG WITH CONVERGENCE SEEN ON THE 85H AND 7H WIND FIELDS SUGGEST THAT SOME PCPN IS POSSIBLE MONDAY AFTN ACROSS PARTS OF OUR SRN/ERN CWA. HOWEVER...LOOKING AT 310K LAYER...NOT MUCH SEEN IN THE WAY OF UPWARD MOTION...EVEN WITH BOUNDARY LAYING ALONG 8G/KG SPEC HUMIDITY AXIS BY 18Z MONDAY. BETTER CONVERGENCE APPEARS TO SET UP AGAIN FURTHER TO THE WEST AS SFC LOW REDEVELOPS WITH STRONGER WAVE EJECTING INTO MIDWEST. NOTICED THAT SPC DAY2 OUTLOOK HAS EXPANDED SLGT RISK AREA ACROSS THE WEST. 85H JET REDEVELOPS ACROSS THE WEST TO 40+ KTS BY 06Z TUESDAY ALONG WITH INCREASING 85H-7H FRONTOGENESIS BY 06Z TUESDAY. THIS CONVECTION LOOKS TO BE LATE IN DEVELOPING...WITH TUESDAY MORNING CONVECTION POSSIBLE..TREKKING ACROSS THE CWA DURING THE DAY. HAVE REDRAWN TUES WX GRIDS TO REFLECT THIS THINKING. NOT TERRIBLY CONFIDENT IN PCPN FORECAST FOR TUESDAY NIGHT. MODELS BRING DRIER AIR IN QUICKLY BEHIND EXITING FRONT...AND TUESDAY NIGHT COULD BE MAINLY DRY. HOWEVER...GFS HAS HINTED AT SLOWER FROPA POSSIBLE. KEPT SLGT CHC TSRA GOING FOR CONTINUITY AND COLLABORATIVE SAKE. TEMP WISE...DID LOWER MAX T GRIDS FOR MONDAY AND TUESDAY BASED ON PAST TRENDS. SOUTHERLY FLOW HAS BROUGHT AMPLE DWPT MOISTURE INTO REGION...AND WITH SUCH HIGH MOISTURE AIR...HAVENT BEEN ABLE TO REALIZE FULL POTENTIAL. END RESULT IS KNOCKED DOWN HIGHS 2-3 DEGREES ACROSS THE EAST. .LONG TERM...WEDNESDAY JULY 4 THROUGH SUNDAY JULY 8 NOT MUCH TO TALK ABOUT IN THE EXTENDED PERIOD AS TYPICAL SUMMER WEATHER AGAIN TAKES HOLD OF THE AREA. IT APPEARS THAT ANY PRECIPITATION ALONG WITH FRONTAL BOUNDARIES THAT MOVE THROUGH DURING THE SHORT TERM WILL BE OUT OF THE AREA BY WEDNESDAY MORNING...LEAVING EXCESSIVE SUNSHINE ACROSS THE REGION WEDNESDAY THROUGH SATURDAY AS A RIDGE EXISTS IN THE WESTERN UNITED STATES AND A BROAD TROUGH SITS TO THE EAST. THUS...IN THE REGION OF GREATEST CONVERGENCE ALOFT...HIGH PRESSURE WILL MOVE SOUTHEAST THROUGH THE AREA FROM CANADA ON WEDNESDAY AND WILL SIT OVER THE PLAINS THROUGH FRIDAY FOR A FEW PRETTY DISMAL DAYS BEFORE BEGINNING TO MOVE SOUTHEAST. THE 06Z AND 12Z GFS RUNS BOTH HINTED AT A WEAK SHORTWAVE MOVING THROUGH THE MID LEVEL FLOW LATE WEDNESDAY NIGHT INTO THURSDAY MORNING...INDUCING AN AREA OF SURFACE LOW PRESSURE AND SOME MINOR PRECIPITATION ACROSS THE AREA. HOWEVER...LITTLE CONFIDENCE IS PLACED IN THIS SOLUTION AND CHANCES/COVERAGE ARE NOT NEARLY HIGH ENOUGH TO MENTION ANY PRECIPITATION CHANCES. THERE IS ALSO VERY LITTLE OTHER MODEL AGREEMENT ON SUCH A FEATURE...SO IT HAS BEEN IGNORED FOR NOW. HEADING INTO NEXT WEEKEND...THE 12Z GFS/GFS ENSEMBLES/06Z DGEX AND 00Z ECMWF ALL AGREE TO SOME EXTENT IN FLATTENING THE NORTHERN PART OF THE WESTERN RIDGE AS ENERGY MOVES INTO THE NORTHWEST FROM THE PACIFIC. THE GFS/ECMWF BOTH SPIN SEVERAL SHORTWAVES AROUND THE GULF OF ALASKA TROUGH WEDNESDAY THROUGH FRIDAY UNTIL ONE FINALLY SUCCEEDS IN PUSHING THROUGH THE WESTERN RIDGE...BRINGING A RELATIVELY LOW AMPLITUDE TROUGH INTO THE WEST FRIDAY MORNING. THERE IS PRETTY GOOD AGREEMENT AND CONTINUITY AMONGST THESE FOUR AFOREMENTIONED MODEL RUNS ON A SURFACE LOW MOVING THROUGH SOUTHERN CANADA ASSOCIATED WITH THIS TROUGH...WITH THE LOW POSITION ON 12Z SATURDAY RANGING FROM NORTHERN MONTANA TO CENTRAL SASKATCHEWAN...NOT A VERY LARGE DISPARITY. A FRONTAL BOUNDARY IS THEN PROGGED BY THE 06Z/12Z GFS TO MOVE THROUGH THE AREA SATURDAY AFTERNOON/EVENING. THE 00Z ECMWF IS A LITTLE SLOWER. THE 12Z GFS RUN TOOK OUT PRECIPITATION ASSOCIATED WITH THIS FRONT THAT WAS GENERATED BY THE 06Z RUN...BUT NONETHELESS CONSENSUS WAS TO MOSTLY ACCEPT HPC POPS AS PRESENTED BUT SLOW THEM DOWN A LITTLE WITH CHANCES OF PRECIPITATION SATURDAY EVENING THROUGH SUNDAY NIGHT PARTLY DUE TO SOME DISAGREEMENT AMONG MODELS ON HOW THEY HANDLE THE SYSTEM. OF SOME INTEREST HEADING INTO SUNDAY AFTERNOON/NIGHT IS HOW THE UPPER LEVEL PATTERN REALIGNS...WITH THE GFS AND A FEW ENSEMBLE MEMBERS INDICATING THE RIDGE WILL REFORM OVER THE WEST WHILE THE ECMWF AND A SLIGHT MAJORITY OF GFS ENSEMBLE MEMBERS RETROGRADE THE RIDGE AGAIN WESTWARD INTO THE EASTERN PACIFIC AND CARRY SOME SEMBLANCE OF A TROUGH OVER THE WEST. TEMPERATURE WISE...PRETTY MUCH MADE FEW CHANGES AS HOT WEATHER CONTINUES ACROSS THE ENTIRE REGION DURING THIS TIME PERIOD...ESPECIALLY UNDER THE PESKY JULY SUN. SATURDAY STILL LOOKS TO BE THE HOTTEST DAY WITH INCREASED WARM AIR ADVECTION AHEAD OF THE FRONTAL BOUNDARY. WINDS SHIFT FROM PRIMARILY LIGHT AND VARIABLE UNDER THE HIGH WEDNESDAY THROUGH FRIDAY...TO SOUTHERLY FRIDAY AND FRIDAY NIGHT AHEAD OF THE APPROACHING BOUNDARY AS WELL. && .AVIATION... SCATTERED SHOWERS AND STORMS WILL MOVE ACROSS NORTHERN AND CENTRAL SOUTH DAKOTA THROUGH THE NIGHT. OUTSIDE OF STORMS...CONDITIONS WILL FAVOR UNLIMITED VSBYS WITH CIGS AOA 10K FEET. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...HINTZ LONG TERM...ECKSTEIN AVIATION...TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 506 AM CDT SUN JUL 1 2007 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 506 AM CDT SUN JUL 1 2007 /406 AM MDT SUN JUL 1 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY SKIRT THE FAR NORTHEAST CORNER OF SOUTH DAKOTA...INCLUDING WEST CENTRAL MINNESOTA...LATE TONIGHT...MAINLY ALONG AND NORTH OF A LINE FROM MCLAUGHLIN TO MILBANK. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BY MONDAY EVENING...MORE THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT SLIPPING SOUTHWARD ACROSS CENTRAL SOUTH DAKOTA STRETCHING EASTWARD INTO EAST CENTRAL SOUTH DAKOTA MONDAY NIGHT. THUNDERSTORMS WOULD LIKELY DEVELOP JUST NORTH AND WEST OF THIS FORECAST AREA AFTER 7 PM CDT MONDAY EVENING...AND MOVE SOUTH AND EAST INTO THIS FORECAST AREA. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE THE THREATS ASSOCIATED WITH THUNDERSTORMS THAT DEVELOP MONDAY EVENING AND MONDAY NIGHT. A SECONDARY COLD FRONTAL BOUNDARY WILL SWEEP THROUGH THE FORECAST AREA TUESDAY EVENING AND NIGHT...ONCE AGAIN...INTRODUCING THE POTENTIAL FOR A FEW THUNDERSTORMS TO DEVELOP...WITH LARGE HAIL BEING THE MAIN THREAT TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1201 AM CDT MON JUL 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL MCINTOSH 45.92N 101.35W
07/01/2007 E0.88 INCH CORSON SD TRAINED SPOTTER
0640 PM TSTM WND GST 5 N ISABEL 45.47N 101.43W
07/01/2007 E70.00 MPH DEWEY SD TRAINED SPOTTER
0651 PM HAIL 9 N ISABEL 45.53N 101.43W
07/01/2007 E1.00 INCH CORSON SD PUBLIC
0720 PM HAIL 4 SE FIRESTEEL 45.38N 101.23W
07/01/2007 E0.75 INCH DEWEY SD PUBLIC
&&
WFOABRThe Aberdeen radar (KABR), 19 km away, was scanning. The volume nearest the first event began at 08:51 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51856, 51857, 51858, 51860, 51861.